Texas, 2015

Hail and Damaging Winds in Texas, June 13, 2015

June 13, 2015 · NWS LUB · 5 events in 4 counties and zones

A large squall line exited eastern New Mexico early this evening and produced a few instances of severe wind gusts and one report of quarter size hail. For the first time in three weeks, widespread heavy rain fell over the entire South Plains and Rolling Plains after a very dry start to the month of June.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A large squall line exited eastern New Mexico early this evening and produced a few instances of severe wind gusts and one report of quarter size hail. For the first time in three weeks, widespread heavy rain fell over the entire South Plains and Rolling Plains after a very dry start to the month of June. Minor flooding of poor drainage areas was common on the Caprock following rainfall of one to three inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 13, 5:14 PM CST, 26 minutes earlier.

Area forecast discussion, Jun 13, 5:14 PM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
614 PM CDT SAT JUN 13 2015

.AVIATION...
TS COMPLEX TO MOVE ACROSS THE SOUTH PLAINS AREA EARLY TO MID
EVENING AND WILL AFFECT ALL THREE TERMINALS. AFTERWARDS WILL AGAIN
HAVE ISSUES WITH LOW CLOUDS WITH SAME UNCERTAINTY AND INCONSISTENT
NATURE TO THEIR HEIGHTS THRU THE NIGHT.

&&

.PREV DISCUSSION... /ISSUED 111 PM CDT SAT JUN 13 2015/

UPDATE...
STORMS CONTINUE TO MAINTAIN THEMSELVES ALONG AND NORTHEAST OF A
VIGO PARK TO GUTHRIE LINE EARLY THIS AFTERNOON IN VICINITY OF A
925-850 MB FRONT AND UPPER VORTICITY MAX. SHOULD SEE ISOLATED TO
SCATTERED STORMS HOLD TOGETHER FOR THE MOST PART THROUGH MID
AFTERNOON AS THEY MOVE INTO A MOIST AIRMASS WITH DEWPOINTS IN THE
MID-UPPER 60S...BUT A LACK OF INSOLATION AND HEATING SHOULD KEEP
ALL OF THIS ACTIVITY BELOW STRONG/SEVERE THRESHOLDS. MUCH BETTER
INSTABILITY RESIDES FARTHER SOUTH INTO THE ROLLING PLAINS WHERE
TEMPERATURES HAVE WARMED INTO THE LOW-MID 80S...BUT A LACK OF DEEP
LAYER FORCING SHOULD PRECLUDE MUCH IF ANY IN THE WAY OF
DEVELOPMENT THIS AFTERNOON.

RADAR IMAGERY SHOWING STORMS FIRING ACROSS NEW MEXICO IN AN
UPSLOPE FLOW REGIME WEST OF A SANTA ROSA TO ARTESIA LINE. MOST
LIKELY SCENARIO FOR LATE THIS AFTERNOON INTO THIS EVENING WILL BE
FOR THESE TO CONGEAL INTO A LINE/COMPLEX AND MOVE INTO THE SOUTH
PLAINS BY EARLY EVENING. COULD ALSO SEE ADDITIONAL DEVELOPMENT
ACROSS THE SOUTH PLAINS AND ROLLING PLAINS PRIOR TO THIS...BUT
THAT WILL HINDER ON THE LOCATION/STRENGTH OF RESIDUAL OUTFLOW
BOUNDARIES FROM THIS MORNING/S ACTIVITY...NONE OF WHICH APPEAR AS
EVIDENT AS THAT WHICH SET UP NEAR THE NEW MEXICO STATE LINE
YESTERDAY. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS.

AVIATION...
VFR CEILINGS HAVE RETURNED TO KLBB/KPVW THIS AFTERNOON AS KCDS HAS
DETERIORATED TO IFR. LOW CEILINGS MAY HINDER OPERATIONS AT KCDS
THROUGH A GOOD PORTION OF THIS AFTERNOON AS TSRA TAKES PLACE
UPSTREAM AND MOVES TOWARD THE TERMINAL. HAVE INCLUDED A TEMPO
GROUP FOR THIS INITIAL ROUND OF STORMS THROUGH 22Z WHILE ALSO
KEYING IN ON A PERIOD FROM NEAR 03-06Z THIS EVENING/TONIGHT AS A
LINE OF STORMS PUSHES ACROSS THE REGION. KLBB AND KPVW SHOULD SEE
THIS LINE MOVE THROUGH BY EARLY EVENING WITH STORMS LIKELY BEING
STRONGER...PRODUCING GUSTY WINDS TO 45 KNOTS AND IFR/MVFR
CONDITIONS ACCOMPANYING +TSRA. HAVE ALSO INCLUDED MVFR CEILINGS
FOR ALL THREE SITES THIS EVENING THROUGH EARLY-MID SUNDAY MORNING
GIVEN THE AMOUNT OF MOISTURE IN PLACE AND UPSLOPE FLOW.

PREV DISCUSSION... /ISSUED 411 AM CDT SAT JUN 13 2015/

SHORT TERM...
STRATUS AND SOME FOG WERE GAINING MORE TERRITORY EARLY THIS
MORNING IN A MOIST BUT LARGELY MUTED SURFACE FLOW REGIME NORTH OF
A STATIONARY FRONT IN THE PERMIAN BASIN. DESPITE THIS...ELEVATED
ASCENT AND SOME PRECIP WAS NOTED AT 08Z FROM ABQ-CVS-LBB ALONG AN
850MB BAROCLINIC ZONE WITH ADDITIONAL SUPPORT FROM A VORT MAX
EVIDENT NEAR ABQ. AS THIS IMPULSE MOVES SLOWLY E-NE...SCATTERED
PRECIP SHOULD BE MAINTAINED GENERALLY ACROSS THE NORTHERN HALF OF
OUR FORECAST AREA NORTH OF THE 850MB FRONT. SOME LULL IN PRECIP
APPEARS LIKELY BY THIS AFTERNOON AS OVERALL LIFT WANES UNDER
SUBTLE SHORTWAVE RIDGING...BUT FARTHER UPSTREAM A DEEP AND MOIST
UPSLOPE REGIME ACROSS EASTERN NM SHOULD FOSTER SCATTERED STORM
DEVELOPMENT.

DEPTH OF MORNING STRATUS IS NOT PROGGED TO BE A SIGNIFICANT FACTOR
IN HINDERING DIURNAL MIXING/EROSION OF CLOUDS...SO A CORRIDOR OF
1500-2500 J/KG SBCAPE SHOULD FOCUS NEAR THE NM BORDER BY PEAK
HEATING. INITIATION-WISE...MODEL SOUNDINGS NEAR HOBBS SHOW AN EML
CAP STRENGTH OF ABOUT 2 DEG C WHICH SHOULD MAKE STORM DEVELOPMENT
A BIT TARDY COMPARED TO YESTERDAY. AS SUCH...POPS ACROSS OUR
WESTERN COUNTIES WERE ADJUSTED ACCORDINGLY TO FAVOR A LATER
ARRIVAL OF STORMS. EVEN THOUGH KINEMATIC FIELDS ARE MEAGER...AMPLE
VEERING AND 30 KNOTS OF 0-6 KM BULK SHEAR SHOULD SUPPORT SOME
SUPERCELLS BEFORE OUTFLOWS COALESCE AND BREED A LINEAR MCS
EXPECTED TO TAKE DIRECT AIM ON THE SOUTH PLAINS FROM 00Z-06Z.
INSERTED SEVERE MENTION OVER THE WESTERN HALF OF OUR CWA AS
PARAMETERS LOOK ON PAR FOR LARGE HAIL EARLY IN THE EVENT BEFORE
TRANSITIONING TO STRAIGHT LINE WINDS. FLOODING RISK SHOULD BE
LOCALIZED ONCE AGAIN AS STORM MOTIONS BY THE EVENING ARE PROGGED
TO JUMP TO AROUND 25-30 KNOTS. HIGH POPS WERE SCALED BACK AFTER
06Z IN THE WAKE OF THE MCS...BUT OVERALL CYCLONIC UPPER FLOW BY
THIS TIME COMPLETE WITH A NOCTURNAL LLJ POINTS TO AT LEAST SOME
ELEVATED STORMS OVER THE REGION.

LONG TERM...
EXTENDED PART OF THE FORECAST REMAINS MOSTLY UNCHANGED AS THE AREA
WILL REMAIN UNDER NEARLY STATIONARY AND WEAK UPPER LEVEL TROUGHING
THROUGH AT LEAST TUESDAY EVENING. AMPLE MOISTURE WILL REMAIN IN
PLACE IN THE BOUNDARY LAYER AND THIS WILL COMBINE WITH DAYTIME
HEATING TO RESULT IN UNSTABLE CONDITIONS EACH AFTERNOON AND
EVENING THROUGH MONDAY. CONVECTION COVERAGE AND CHANCES WILL BE
MODERATED BY THE PREVIOUS DAY/S STORMS DUE TO NUMEROUS OUTFLOW
BOUNDARIES...LOW LEVEL CLOUD COVER IN THE MORNINGS INTO EARLY
AFTERNOON...AND A LACK OF WELL DEFINED AND STRONG FORCING AS LONG
AS THE WEAK TROUGH REMAINS OVERHEAD. DRYLINE WAS HARD TO PICK OUT
IN THE SURFACE MODEL FIELDS AS A LACK OF DEFINED SURFACE TROUGH
KEEPS A BROAD AND WEAK MOISTURE GRADIENT ACROSS THE FORECAST AREA.
THERE SHOULD BE A GRADUAL DECREASE IN POPS THROUGH THE FIRST OF
NEXT WEEK HOWEVER AS THE UPPER LEVEL TROUGH WEAKENS AND IS FINALLY
MOVED EAST OF THE AREA BY WEDNESDAY.  PRECIPITATION AND CLOUD
COVER WILL KEEP HIGH TEMPERATURES RATHER MILD AND MORNING LOWS
WILL ALSO BE ON THE WARMER SIDE DUE TO THE INCREASED LOW- LEVEL
MOISTURE ACROSS THE AREA.

MODELS ARE HINTING AT A WEAK COLD FRONT TRYING TO PUSH INTO THE
AREA LATE MONDAY INTO TUESDAY MORNING BUT THIS IS POORLY DEFINED
AND THE FIRST SET OF RUNS WITH ANYTHING THAT RESEMBLES A FRONT.
WILL NOT INCREASE POPS JUST YET UNTIL WE SEE HOW THE MODELS HANDLE
THIS FOR A COUPLE MORE RUNS. WEDNESDAY THROUGH THE END OF THE
FORECAST AS THE AREA REMAINS JUST EAST OF THE AREA OF AN
ELONGATED HIGH PRESSURE THAT LOOKS TO DEVELOP ACROSS THE
SOUTHWESTERN CONUS AND ANOTHER ONE OFF THE SOUTHEASTERN COAST.
MODELS ARE STRUGGLING WITH EITHER ZONAL OR NORTHWESTERLY FLOW
ACROSS THE AREA AND EITHER OF THESE REGIMES MAY RESULT IN ISOLATED
AFTERNOON AND EVENING STORMS AS WE NEVER REALLY LOSE GOOD LOW-
LEVEL MOISTURE. TEMPERATURES WILL WARM BACK SOME THROUGH THE END
OF NEXT WEEK TO AT OR JUST UNDER NORMAL FOR THIS TIME OF YEAR.

JORDAN

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        59  80  60  80 /  70  40  60  50
TULIA         62  81  63  79 /  70  50  70  50
PLAINVIEW     63  82  63  80 /  70  40  60  50
LEVELLAND     63  86  64  82 /  70  30  50  40
LUBBOCK       65  85  65  82 /  70  40  50  50
DENVER CITY   64  89  64  84 /  60  30  40  40
BROWNFIELD    63  89  65  83 /  70  30  50  40
CHILDRESS     67  85  68  84 /  70  50  60  50
SPUR          64  87  66  83 /  70  50  50  50
ASPERMONT     68  89  69  88 /  60  50  40  50

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

07
Hazardous weather outlook, Jun 13, 10:38 AM CST, 7 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
1138 AM CDT SAT JUN 13 2015

TXZ021>044-141645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1138 AM CDT SAT JUN 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

BY LATE AFTERNOON...SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP
NEAR THE NEW MEXICO STATE LINE BEFORE OVERSPREADING THE SOUTH
PLAINS THIS EVENING. LARGE HAIL TO GOLF BALL SIZE AND STRAIGHT
LINE WINDS NEAR 70 MPH WILL BE POSSIBLE WITH THE STRONGEST OF
THESE STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM CHANCES WILL CONTINUE THROUGH MONDAY...MAINLY DURING
THE AFTERNOON AND EVENING HOURS. ISOLATED SEVERE WEATHER AND
LOCALLY HEAVY RAIN WILL BE POSSIBLE. HAZARDOUS WEATHER IS NOT
EXPECTED FOR TUESDAY THROUGH FRIDAY AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON THROUGH
TONIGHT.

In the hours before

Special weather statement, Jun 13, 12:52 PM CST, 4 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
152 PM CDT SAT JUN 13 2015

TXZ025-026-031-032-038-131930-
CHILDRESS TX-KING TX-COTTLE TX-HALL TX-MOTLEY TX-
152 PM CDT SAT JUN 13 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KING...NORTHERN
MOTLEY...HALL...COTTLE AND CHILDRESS COUNTIES UNTIL 230 PM CDT...

AT 151 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR FLOMOT TO 12 MILES
WEST OF TRUSCOTT...AND MOVING NORTH AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
CHILDRESS...MEMPHIS...PADUCAH...NORTHFIELD...CEE VEE...KIRKLAND...
GROW...CHALK...SWEARINGEN...TELL...FLOMOT...DELWIN...TURKEY...
ESTELLINE...LAKEVIEW AND PLASKA COMMUNITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THESE SLOW-MOVING
STORMS...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3450 10000 3423 10000 3424 10001 3423 10005
      3384 10005 3383 10000 3360 9999 3421 10104
      3429 10104 3431 10102 3431 10095 3445 10095
      3475 10076 3475 10062
TIME...MOT...LOC 1851Z 197DEG 12KT 3426 10099 3370 10002

The radar

The Lubbock radar (KLBB), 66 km away, was scanning. The volume nearest the first event began at 23:40 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Hockley

When
June 13, 5:40 PM CST
Where
Hockley County, 0.9 mi NE of Sundown
Measured
1 in hail
Reported by
Public
Coordinates
33.460, -102.490

No damage was noted.

Thunderstorm Wind, Bailey

When
June 13, 6:15 PM CST
Where
Bailey County, 1.5 mi SSW of Muleshoe
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.200, -102.740

Measured by a Texas Tech University West Texas mesonet.

Thunderstorm Wind, Yoakum

When
June 13, 6:20 PM CST to 6:25 PM CST
Where
Yoakum County, 7 mi WNW of Denver City
Measured
79 kt (91 mph) measured gust
Reported by
Mesonet
Coordinates
33.009, -102.962

A Texas Tech University West Texas Mesonet site near Denver City recorded wind gusts of 83 to 91 mph as a squall line passed through.

Thunderstorm Wind, Lynn

When
June 13, 7:55 PM CST
Where
Lynn County, 0.69 mi N of Odonnell
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
32.980, -101.830

Measured by a Texas Tech University West Texas mesonet.

Thunderstorm Wind, Lynn

When
June 13, 7:55 PM CST
Where
Lynn County, 1.34 mi SE of Tahoka T Bar Arpt to 1.45 mi SW of Tahoka
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
COOP Observer
Coordinates
33.164, -101.806

Although the Texas Tech University mesonet site near Tahoka did not measure a severe wind gust, several buildings within the city of Tahoka sustained thunderstorm wind damage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 571144, 571145, 571570, 571146, 571668.